I have been suffering from chronic hives for over 14 years. At first my allergist put me on an antihistamine and it worked. I was on a prescription antihistamine for awhile, then Claritin became and over-the-counter drug and I took that. I would take a couple pills a week and would have no issues. Ten years later my hives seemed to go away completely. Then about 2 years ago they came back with a vengeance. The allergists tried everything and tested me for everything and they couldn't make heads or tails of it. He put me on Doxepin which seemed to work real well at first. Then after about a month or so, it started to stop working. I think I may have built up a tolerance to it. It eventually stopped working completely, so I stopped taking it. The doctor tried tinkering with other medications and none of them worked. Months later I started taking the Doxepin again, and sure enough, it worked for a few weeks then stopped working. I ended up going to see an allergist in Boston. Her name is Dr. Anna Kovalszki. If you can get to Boston to see her do it!!! My first and only visit, she took blood and hopefully seems to have figured out the issue. She said that there are antibodies in the mast cells of my skin. What exactly that means...I'm not sure. She put on an anti-inflammatory called Hydroxychloroquine. It is a generic version of the medication called plaquenil. She said it may take a couple months to work. It has been 6 weeks and my hives are almost non existant. I still take the Doxepin on occasion. The problem with Plaquenil is that it can have bad side effects, although I haven't noticed any. I can mess with your liver; it can mess with your red blood cells; and I think it can effect your vision. Dr. Kovalszki called today. I had had blood tests taken a month after I started taking the medication (it has been about 6 weeks now). I missed her call but she left me a message saying my liver functions have risen and something about my blood cells. I will post again when I talk to her.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.